Minnesota, 2011Blizzard in Minnesota, January 1, 2011
January 1, 2011 · NWS MPX · 5 events in 5 counties and zones
The second wave of a winter storm moved across the Upper Midwest during the mid to late afternoon of Friday December 31st, and produced locally 2 to 4 inches of snow across west central Minnesota. However, strong north to northwest winds developed after midnight and caused blizzard conditions which continued through New Years Day.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The second wave of a winter storm moved across the Upper Midwest during the mid to late afternoon of Friday December 31st, and produced locally 2 to 4 inches of snow across west central Minnesota. However, strong north to northwest winds developed after midnight and caused blizzard conditions which continued through New Years Day. Due to the extreme conditions, several major highways, including Interstate 94 had numerous accidents as roads became icy.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 1, 4:11 AM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Jan 1, 4:11 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
411 AM CST SAT JAN 1 2011
.DISCUSSION...
WITH BLIZZARD CONDITIONS IN THE DAKOTAS AND NEARING WESTERN
MN...TO TORNADO WARNINGS IN AL AND MS...AND A HARD FREEZE IN
THE SOUTHERN AZ DESERT...IT WOULD SEEM 2011 IS IN LIKE A LION. AND
2010 WAS CERTAINLY A LION IN WEATHER ACROSS THE UPPER
MIDWEST...BEING A STATISTICALLY IMPRESSIVE AND MAJOR IMPACTING
YEAR. ANY METEOROLOGIST OR WEATHER ENTHUSIAST SHOULD TAKE JUST A
MINUTE THIS NEW YEARS REFLECT ON THE NUMBERS AND MAGNITUDES OF
THE EVENTS...THE ANOMALOUS NATURE OF PARAMETERS...AND THE RECORDS
THAT WERE SHATTERED. FROM A SNOWLESS MARCH AND APRIL IN THE
WARMEST SPRING ON RECORD...TO A RECORD SEVERE WEATHER SEASON THAT
WAS DECEIVINGLY SLOW TO START BUT WOULD HOLD THE LARGEST TORNADO
OUTBREAK IN MN RECORDED HISTORY...TO A SUMMER THAT WAS WARMER AND
MOIST THAN MOST PROVIDING TWO INCH PWATS NINE TIMES AT MPX...TO A
SEPTEMBER DELUGE AND SUBSEQUENT RIVER FLOOD...FOLLOWED BY A LOW
PRESSURE BOMB BREAKING MN PRESSURE RECORDS...TO THE INCREDIBLE
START OF THIS WINTER SEASON WHERE WINTER STORMS HAVE BEEN ON A
CONVEYOR BELT INTO THE AREA...TO HALF TO THREE QUARTERS OF AN
INCH OF RAIN ON DEC 30TH AND SLEET/HAIL/GRAUPEL AND THUNDER ON NEW
YEARS EVE...2010 GAVE US EVENTS THAT WERE SOME OF THE MOST
INTRIGUING AND IMPACTING IN THE NATION. ON MULTIPLE OCCASIONS THIS
MADE MANY OF THE LONG TIME FORECASTING VETERANS HERE AT WFO MPX
COMMENT THEY HAD NEVER SEEN THAT BEFORE...AND WE MAY NOT AGAIN. SO
WHAT A WEATHER YEAR 2010 WAS.
SYNOPSIS...IMPRESSIVE UPPER LEVEL LOW ON WATER VAPOR SATELLITE IS
GRADUALLY MOVING NORTHEAST FROM WESTERN MN THIS MORNING. IN THE
UPPER LEVELS...THE TROPOSPHERE FOLD IS ESTIMATED BY THE RUC TO BE
NEAR 600 MB...SHOWING THE AMOUNT OF DYNAMICS IN PLACE. DOUBLE-
BARRELED OCCLUDING LOW PRESSURE IS CENTERED FROM WESTERN LAKE
SUPERIOR TO CENTRAL MN THIS MORNING. THE TIGHT GRADIENT ON THE
WESTERN AND SOUTHERN FRINGES OF THIS HAS DRIVEN COLD AIR ADVECTION
WITH TEMPERATURES NEAR ZERO ACROSS MUCH OF THE MN FORECAST AREA.
EVEN A TIGHTER GRADIENT EXISTS IN THE EASTERN DAKOTAS AND
NORTHWEST IA AND WILL PASS OVER THE AREA THIS MORNING AS THE LOW
PRESSURE PULLS NORTHEAST AND GRADUALLY FILLS. WINDS ARE GUSTING TO
30 TO 40 KTS IN THE EASTERN AND CENTRAL DAKOTAS. WESTERN MN
SNOWFALL AMOUNTS SINCE FRIDAY AFTERNOON ARE ESTIMATED TO BE
BETWEEN TWO AND FIVE INCHES...AND FOUR TO TEN INCHES SINCE
THURSDAY AFTERNOON. THIS FRESH POWDER WILL CONTINUE TO TAKE TO THE
AIR IN THE WINDS TODAY.
TODAY AND TONIGHT...UPSTREAM PROFILERS IN THE DAKOTAS ARE
INDICATING 35 KTS AT 925 MB AND THIS WILL BE MOVING INTO WESTERN
MN SOON AFTER DAYBREAK. AS LOW-LEVEL LAPSE RATES CONTINUE TO
STEEPEN TO DRY ADIABATIC...MIXING WILL BE EVERY BIT THIS DEEP AND
LIKELY DEEPER. MODEL SOUNDINGS FROM WESTERN MN SHOW MIX DOWN
POTENTIAL OF 40 TO 45 KNOTS POSSIBLE IN FAR WESTERN MN AND THE MN
RIVER VALLEY CORRIDOR OF SOUTHWEST MN. THE 31.21 SREF HAD 25
PERCENT OF ITS MEMBERS INDICATING GUSTS TO 40 MPH...AND THINK THAT
SOME SITES SHOULD SEE THAT WITH THE AFOREMENTIONED ISALLOBARICS
ALSO IN PLACE. SO WINDS WILL BE RIGHT THERE FOR BLIZZARD CRITERIA.
WRAPAROUND WARM AIR ADVECTION AND ISENTROPIC ASCENT FROM THE
NORTHWEST ON A FORM OF SYSTEM TROWAL WILL CONTINUE TO SUPPORT
FALLING SNOW ACROSS A LARGE PORTION OF THE MN FORECAST AREA
TODAY...PARTICULARLY THE NORTHWEST FORECAST AREA. HAVE BUMPED UP
POPS CONSIDERABLY...BUT THINKING MAINLY A HIGH POP/LOW QPF DAY.
WHAT THE FALLING SNOW WILL DO IS ADD TO LOW VISIBILITY DUE TO
BLOWING SNOW TO MAKE FOR THE BLIZZARD CONDITIONS IN WESTERN MN.
THE SLOWER MODEL SOLUTION TIMING OF THE FORCING OF SNOWFALL AND
THE DEPARTURE OF WIND MECHANISMS POINTS TOWARDS POOR CONDITIONS
LASTING INTO THIS AFTERNOON. KNOWING WESTERN MN USUALLY HAS ISSUES
WITH BLOWING SNOW...ESPECIALLY WITH THE AMOUNT OF FRESH POWDERY
SNOW /AND THEY DID NOT RECEIVE ICE OR RAIN ON TOP OF IT/...HAVE
GONE AHEAD AND EXTENDED THE BLIZZARD WARNING AND WINTER WEATHER
ADVISORY. WIND CHILLS LOOK TO MODERATE SLIGHTLY THIS
AFTERNOON...SO THE WIND CHILL ADVISORY WILL STILL END AT NOON.
ADDITIONAL SNOWFALL AMOUNTS OF ONE HALF TO ONE AND A HALF INCHES
SEEM MOST PLAUSIBLE ACROSS THE HEADLINED AREAS...WITH POSSIBLY UP
TO A HALF INCH IN THE TWIN CITIES. CONDITIONS SHOULD IMPROVE
QUICKLY LATE THIS AFTERNOON AND TONIGHT AS FORCING DISSOLVES.
CLOUD COVER SHOULD EVEN PULL OUT WITH DRY AIR WRAPPING AROUND THE
SYSTEM INTO THE AREA BY DAYBREAK SUNDAY.
SUNDAY NIGHT THROUGH MONDAY NIGHT...THE NEXT WEATHER SYSTEM /SEE
CONVEYOR BELT MENTION ABOVE/ WILL RESEMBLE MORE OF A CLIPPER TYPE
SYSTEM. WARM AIR ADVECTION FROM THIS WILL ENSUE SUNDAY NIGHT ALONG
A TIGHTENING ELEVATED BAROCLINIC ZONE. MOISTURE THROUGH THE ENTIRE
PROFILE IS SLOW TO BE REALIZED WITHIN FAIRLY WEAK ASCENT...BUT AS
THE 700MB WAVE NEARS AND PASSES MONDAY AFTERNOON/EVENING...SNOW IS
BECOMING MORE PROBABLE OVER CENTRAL MN INTO WESTERN WI. IF THE
WARM AIR ADVECTION SIDE OF THIS CLIPPER CAN SATURATE...STARTING
ACCUMULATING SNOW EARLIER...IT IS POSSIBLE THIS COULD BE AN
ADVISORY TYPE EVENT. THERE WILL BE ANOTHER SHOT OF COLD AIR
ADVECTION WITH THIS SYSTEM ON MONDAY NIGHT INTO EARLY TUESDAY.
BEYOND...THE NEXT CLIPPER TYPE SYSTEM APPEARS TO ARRIVE SOMETIME
IN THE MIDDLE OF THE WEEK...WITH A MODEL CONSENSUS ON WEDNESDAY
AFTERNOON/EVENING. THIS TOO HAS AN ELEVATED BAROCLINIC ZONE AND
SURFACE REFLECTION SO WILL NEED TO BE MONITORED. HAVE MADE NO
CHANGES TO THE GOING POPS FOR THIS. UNSETTLED WEATHER...2010
STYLE...IS GENERALLY FORECAST BY THE DETERMINISTIC AND LONG RANGE
ENSEMBLES INTO NEXT WEEKEND.
&&
.AVIATION... /06Z TAF ISSUANCE/
SURFACE LOW CONTINUES TO DRIFT NORTH AND IS NOW WEST OF KDLH. A
REFLECTION OF THE UPPER LOW IS SEEN IN THE SURFACE PRESSURE
PATTERN OVER SOUTHWEST MN...TO THE WEST OF KRWF. THE UPPER LOW
WILL BE MOVING NORTHEAST THROUGH THE NIGHT WITH DEFORMATION SNOW
LIKELY FOR KAXN. SOME CLEARING HAS WORKED INTO SOUTH CENTRAL MN
AND WILL LIKELY OVERSPREAD KMSP...KRNH AND KEAU BETWEEN 06Z AND
09Z. ITS POSSIBLE EVEN KSTC COULD GO VFR FOR A TIME. EVEN THOUGH
SOME CLEARING WILL OCCUR...KMPX RADAR IS STILL SHOWING INSTABILITY
SNOW SHOWERS OVER SOUTH CENTRAL MN THAT COULD BRING BKN017 - 2SM
BACK TO ANY OF THESE TAF SITES BEFORE DAYBREAK. IN ADDITION...THE
WIND WILL BE ON THE INCREASE AFTER 09Z ACROSS WEST CENTRAL MN WITH
BLOWING SNOW DEVELOPING BY DAYBREAK AT KAXN AND KRWF. SUSTAINED
WINDS IN THE 20 TO 25 KNOT RANGE LIKELY ALONG WITH GUSTS INTO THE
MID 30S. WHITEOUT CONDITIONS LIKELY AS WELL FOR KAXN ON SATURDAY
MORNING AND PERHAPS INTO THE AFTERNOON. THERE WILL ALSO BE SOME
MID LEVEL INSTABILITY MOVING ACROSS CENTRAL AND EASTERN MN AROUND
MID DAY ON SATURDAY AND DURING THE AFTERNOON IN WEST CENTRAL WI.
THIS WILL BRING A PERIOD OF SNOW SHOWERS AND MVFR CONDITIONS TO
KSTC...KMSP...KRNH AND KEAU. A RETURN TO VFR CONDITIONS FORECAST
FOR THE TAF SITES GENERALLY AFTER 02/00Z ALONG WITH SLOWLY
DIMINISHING WIND.
KMSP...VFR CONDITIONS TO START THE TAF PERIOD...BUT INSTABILITY SNOW
SHOWERS OVERNIGHT MAY BRING CEILINGS BACK UNDER 020 WITH
VISIBILITIES LOWERING TO 2SM. A MUCH BETTER CHANCE FOR MVFR/IFR SNOW
SHOWERS WILL OCCUR FROM 16Z-20Z AS AN UPPER TROUGH AND INSTABILITY
PASS ACROSS THE TWIN CITIES. VFR CONDITIONS RETURNING DURING THE
EVENING HOURS. SOUTHWEST WINDS (210-240) OVERNIGHT AT 14-23 KNOTS
TURING 240-260 AFTER 16Z WITH SPEEDS NEAR 20 KNOTS GUSTING TO 30
KNOTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...BLIZZARD WARNING UNTIL 4 PM CST THIS AFTERNOON FOR CHIPPEWA-
DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE.
WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR BENTON-
KANABEC-KANDIYOHI-MEEKER-MILLE LACS-MORRISON-REDWOOD-
RENVILLE-STEARNS-TODD.
WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR BLUE EARTH-BROWN-
FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN.
WI...NONE.
&&
MTF/RAHHazardous weather outlook, Jan 1, 4:41 AM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
441 AM CST SAT JAN 1 2011
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
441 AM CST SAT JAN 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
STRONG WEST TO NORTHWEST WINDS TODAY...COMBINED WITH MAINLY LIGHT
SNOWFALL...WILL CONTINUE TO CAUSE BLOWING AND DRIFTING SNOW OVER
WEST CENTRAL MINNESOTA AND AT TIMES PARTS OF SOUTH CENTRAL AND
EAST CENTRAL MINNESOTA. BLIZZARD CONDITIONS WITH PERIODIC NEAR
ZERO VISIBILITY WILL OCCUR IN WEST CENTRAL MINNESOTA. THE STRONG
WINDS AND LOWER TEMPERATURES WILL ALSO LEAD TO VERY COLD MORNING
WIND CHILLS OF 25 TO 30 BELOW ZERO...FROM WEST CENTRAL INTO SOUTH
CENTRAL MINNESOTA. MARKED IMPROVEMENT IS LIKELY TO OCCUR DURING
THE LATER AFTERNOON AND EVENING AS FALLING SNOW ENDS AND WINDS
BEGIN TO DIMINISH.
CHECK THE LATEST WINTER WEATHER STATEMENTS FOR DETAILS ON THIS
STORM SYSTEM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Blizzard, Stevens
- When
- January 1, 6:00 AM CST to 12:00 PM CST
- Where
- Stevens forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
Strong northwest winds developed and caused blizzard conditions along with severe drifting of snow across east-west highways in Stevens County. Several county roads closed due to the severe drifting and white out conditions.
Blizzard, Swift
- When
- January 1, 6:00 AM CST to 12:00 PM CST
- Where
- Swift forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
Strong northwest winds developed and caused blizzard conditions along with severe drifting of snow across east-west highways in western Swift County. Several county roads closed due to the severe drifting and white out conditions.
Blizzard, Lac Qui Parle
- When
- January 1, 6:00 AM CST to 12:00 PM CST
- Where
- Lac Qui Parle forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.996, -96.173 (the zone’s center; the record gives no point)
Strong northwest winds developed and caused blizzard conditions along with severe drifting of snow across east-west highways in Lac Qui Parle County. Several county roads closed due to the severe drifting and white out conditions.
Blizzard, Yellow Medicine
- When
- January 1, 6:00 AM CST to 12:00 PM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
Strong northwest winds developed and caused blizzard conditions along with severe drifting of snow across east-west highways in western Yellow Medicine County. Several county roads closed due to the severe drifting and white out conditions.
Blizzard, Chippewa
- When
- January 1, 6:00 AM CST to 12:00 PM CST
- Where
- Chippewa forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.022, -95.567 (the zone’s center; the record gives no point)
Strong northwest winds developed and caused blizzard conditions along with severe drifting of snow across east-west highways in far western Chippewa County. Several county roads closed due to the severe drifting and white out conditions.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, January 1, 20113 injured · $11 million · EF3 · 39 events
- Cold in Illinois, January 1, 20111 death · 1 event
- Heavy Snow and Frost and Freeze in Nevada, January 1 to 3, 2011$1.5 million · 3 events
- Extreme Cold and Cold in Arizona, January 1 to 6, 2011$1.3 million · 5 events
- Wildfire in Puerto Rico, January 1 to 25, 2011$371,000 · 6 events
- Drought in Texas, January 1 to 31, 2011$76,000 · 18 events
- Heavy Snow and Heavy Rain in California, January 1 to 4, 2011$74,000 · 5 events
- Strong Wind in Wisconsin, January 1, 2011$38,000 · 10 events
- Drought in Arkansas, January 1 to 31, 201133 events
- Drought in Georgia, January 1 to 31, 201126 events
- Blizzard in South Dakota, January 1, 201126 events
- Drought in Kentucky, January 1 to 31, 201122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266535, 266536, 266537, 266538, 266539.